Alert archive / North Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 102, NWS Grand Forks, ND

July 12, 2004Eddy County, Ramsey County, Towner County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 12, 2004, 1:49 AM CDT for Eddy County, Ramsey County, Towner County, North Dakota. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2004, 1:49 AM CDT (06:49 UTC)
Expired
Jul 12, 2004, 2:45 AM CDT
In force
56 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

Counties Eddy County, ND, Ramsey County, ND, Towner County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 11, 11:50 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 6.8 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2004-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2240 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2004-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2240 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1838 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 120649
SVRFGF
NDC027-071-095-120745-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
149 AM CDT MON JUL 12 2004

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  EDDY COUNTY IN NORTHEAST NORTH DAKOTA
  RAMSEY COUNTY IN NORTHEAST NORTH DAKOTA   
  TOWNER COUNTY IN NORTHEAST NORTH DAKOTA

* UNTIL 245 AM CDT.

* AT 142 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE
  LEADING EDGE OF SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 54
  MILES NORTHWEST OF DEVILS LAKE TO 33 MILES NORTHWEST OF DEVILS LAKE
  TO 46 MILES SOUTHWEST OF DEVILS LAKE...MOVING TO THE EAST AT 45
  MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...

  CANDO AT 155 AM...
  PERTH AT 200 AM...
  NEW ROCKFORD AT 205 AM AND
  ROCKLAKE AT 210 AM.

THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING WIND GUSTS TO 80 MPH. 
THEY ALSO HAVE A HISTORY OF DAMAGING WINDS.

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4832 9882 4832 9859 4766 9860 4765 9921
          4780 9919 4785 9862 4802 9877 4811 9914
          4836 9915 4856 9949 4883 9952 4897 9910

$$
DK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 8:40 PM CDT, 5 hours 9 minutes earlier.

Area forecast discussion, Jul 11, 8:40 PM CDT, 5 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
840 PM CDT SUN JUL 11 2004

.DISCUSSION...
FORECAST CHALLENGE OVERNIGHT WILL BE POTENTIAL FOR SEVERE MCS ALONG
WITH FLOODING. MAIN SFC BOUNDARY STILL OVER EASTERN MT/WESTERN ND AS
STRONG SHORTWAVE EJECTS INTO WESTERN MT. SHORTWAVE AND SFC BOUNDARY
WILL SHIFT QUICKLY EAST TONIGHT AS 50KT AT 500MB OVERSPREADS CENTRAL
ND AFTER 06Z. STRONG INSTABILITY WITH SHOWALTERS AROUND -9C ALONG
WITH CAPES AROUND 3000 J/KG WILL ALSO SPREADS INTO MOST OF EASTERN
ND AFTER MIDNIGHT. EXPECT LOW LEVEL JET TO ALSO INTENSIFY IN WARM
ADVECTION ZONE AHEAD OF SHORTWAVE WITH EXTREME UPPER LEVEL
DIVERGENCE ALSO DEVELOPING OVER CENTRAL ND AROUND 06Z THEN MOVING
INTO EASTERN ND TOWARDS 10Z. SUPERCELLS DEVELOPING THIS EVENING IN
EASTERN MT AND WESTERN ND ARE EXPECTED TO EVOLVE INTO A LINEAR MCS
OVERNIGHT. WITH STRENGTH OF DEEP LAYERED
SHEAR...SHORTWAVE...INSTABILITY AND DEEP MOISTURE...EXPECT
INCREASING LIKELIHOOD FOR A SEVERE MCS TO MOVE ACROSS EASTERN ND
INTO WESTERN MN BETWEEN 06-12Z TIMEFRAME. MCS SHOULD PROPAGATE
EASTWARD QUICKLY AROUND 40-50KT...BUT PRECIPITABLE WATERS WILL
INCREASE TO AROUND 2 INCHES ACROSS EASTERN ND LATE TONIGHT.
THEREFORE...FLOODING POTENTIAL IS POSSIBLE WITH 2 INCH/HR RAIN
AMOUNTS POSSIBLE. FLOOD WATCH CURRENTLY IN EFFECT FOR WHOLE AREA
STILL LOOKS GOOD AND WILL NOT ADJUST WITH TORRENTIAL RAIN POSSIBLE
ANYWHERE LATER TONIGHT.

ALSO LOOKED AT JOHNS/HIRT DERECHO CHECKLIST AND MOST PARAMETERS LINE
UP FOR POSSIBLE PROGRESSIVE DERECHO DEVELOPMENT TONIGHT. BEST CHANCE
APPEARS TO BE ACROSS SOUTH WHERE 70 DEWPOINTS WILL RESIDE...BUT
STRONGER FORCING TO NORTH COULD ALSO EFFECT EVOLUTION OF MCS. ETA
MODEL CONTINUES TO PORTRAY MESO-HIGH DEVELOPING ALONG WITH COLD POOL
WHICH WOULD PROMOTE MOMENTUM TRANSPORT OF STRONGER WINDS ALOFT. WILL
HAVE TO CLOSELY MONITOR MCS AS IT DEVELOPS TONIGHT ACROSS WESTERN
DAKOTAS AND TRACKS INTO OUR REGION AFTER MIDNIGHT.

OVERALL GRIDS ARE IN EXCELLENT SHAPE. MAY TWEAK TIMING OF THUNDER
SOME AND INCREASE QPF OVERNIGHT AS WELL.

.FGF WATCHES/WARNINGS/ADVISORIES...

ND...FLOOD WATCH LATE TONIGHT AND MONDAY MORNING.
MN...FLOOD WATCH LATE TONIGHT AND MONDAY MORNING.

&&

KELLENBENZ
Hazardous weather outlook, Jul 11, 9:30 AM CDT, 16 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
930 AM CDT SUN JUL 11 2004

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-111500-
BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL-
EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS-
GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON-
NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY-
RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI-
SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER-
WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN-
930 AM CDT SUN JUL 11 2004

...FLOOD WATCH IN EFFECT FOR LATE TONIGHT AND MONDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA LATE
TONIGHT. THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL AND
DAMAGING WINDS. MANY AREAS HAVE RECEIVED HEAVY RAINFALL THE PAST
SEVERAL DAYS AND ARE SATURATED...SO RUNOFF AND FLOODING COULD BECOME
A PROBLEM. THUS A FLOOD WATCH HAS BEEN POSTED FOR THE ENTIRE REGION
FOR LATE TONIGHT INTO MONDAY MORNING. THE POTENTIAL EXISTS FOR
ADDITIONAL RAINFALL AMOUNTS OF 2 TO 4 INCHES FROM THESE STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THE SLIGHT RISK FOR SEVERE THUNDERSTORMS SHOULD LINGER INTO THE
FIRST PART OF MONDAY ESPECIALLY EAST OF THE VALLEY. ADDITIONAL
THUNDERSTORM ACTIVITY IS POSSIBLE FRIDAY NIGHT AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION PROBABLY MAY BE NEEDED LATE TONIGHT INTO
MONDAY MORNING.

GODON

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 1:11 AM CDTSevere Thunderstorm WarningFGFBenson64 min
Jul 12, 4:23 AM CDTSevere Thunderstorm WarningFGFCass, Traill37 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.